Alert archive / Montana / River Flood Warnings in 2011

River Flood Warning 2, NWS Great Falls, MT

January 12, 2011Gallatin County, Montana

NWS Great Falls, MT issued this river flood warning at Jan 12, 2011, 6:47 PM MST for Gallatin County, Montana. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2011, 6:47 PM MST (01:47 UTC)
Expired
Jan 13, 2011, 9:29 AM MST
In force
15 hr
Issued by
NWS Great Falls, MT
Flood severity
Minor

County Gallatin County, MT

The radar

The Billings radar (KBLX), 202 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Gallatin River at Logan (LOGM8). The gauge peaked at 8.60 ft at Jan 12, 2011, 6:00 PM MST.

actionminormoderatemajor4681001/1301/14
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06052500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WGUS45 KTFX 130147
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MST WED JAN 12 2011

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WARNING UNTIL FURTHER NOTICE FOR THE FOLLOWING RIVER IN SOUTHWEST
MONTANA...

  GALLATIN RIVER NEAR LOGAN 

.RIVER READINGS INDICATE THAT AN ICE JAM ON THE GALLATIN RIVER NEAR
LOGAN HAS CAUSED THE RIVER TO RISE ABOVE FLOOD LEVEL. ICE JAMS ARE
UNPREDICTABLE...SO SUDDEN FALLS AND RISES IN RIVER LEVELS COULD
CONTINUE TO OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT 
ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. 

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...HTTP://WEATHER.GOV/AHPS

&&

MTC031-131647-
/O.NEW.KTFX.FL.W.0002.110113T0147Z-000000T0000Z/
/LOGM8.1.IJ.110112T2345Z.110113T0100Z.000000T0000Z.NO/
647 PM MST WED JAN 12 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GALLATIN RIVER NEAR LOGAN.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:00 PM WEDNESDAY THE STAGE WAS 8.6 FEET. 
* FLOOD STAGE IS 8.0 FEET. 

$$
1 follow-up statement
451 
WGUS85 KTFX 131629
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 AM MST THU JAN 13 2011

FOR THE GALLATIN RIVER...INCLUDING LOGAN...NO FLOODING IS OBSERVED OR 
FORECAST.  

THE GALLATIN RIVER NEAR LOGAN HAS DROPPED TO LEVELS BELOW FLOOD STAGE. 
HOWEVER THE RIVER WILL REMAIN HIGH WITH THE POTENTIAL FOR ADDITIONAL 
MINOR LOWLAND FLODDING OR ADDITIONAL ICE JAMS AS THE RIVER LEVEL 
FLUCTUATES. SINCE NO SIGNIFICANT FLOODING HAS BEEN REPORTED THE FLOOD 
WARNING HAS BEEN CANCELLED. 

MTC031-131659-
/O.CAN.KTFX.FL.W.0002.000000T0000Z-110113T1629Z/
/LOGM8.1.IJ.110112T2345Z.110113T0145Z.110113T0151Z.NO/
929 AM MST THU JAN 13 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE GALLATIN RIVER NEAR LOGAN.
* AT  9:00 AM THURSDAY THE STAGE WAS 7.9 FEET. 
* FLOOD STAGE IS 8.0 FEET. 

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO 
STATION FOR THE LATEST INFORMATION. 

&

&&

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Jan 12, 5:00 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 12, 5:00 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MST WED JAN 12 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE OVER
THE WESTERN US WILL BE FLATTENED AS A SHORTWAVE AND JET OF
STRONGER WINDS APPROACH THE ROCKIES TONIGHT. WINDS WILL INCREASE
THIS AFTERNOON AND TONIGHT AND BEGIN TO WEAKEN AGAIN TOWARDS
THURSDAY MORNING. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE
NORTHERN ROCKIES...WHICH ALSO HAS A WINTER STORM WARNING ABOVE
5000 FEET. HIGH WINDS WILL KEEP TEMPS MODERATE ACROSS THE ROCKIES
TONIGHT BUT TEMPS FARTHER EAST WILL AGAIN BE COLD. TEMPERATURES FOR
THURSDAY WILL ALSO BE TRICKY AS A CANADIAN COLD FRONT PUSHES INTO
THE PLAINS. THE BOUNDARY WILL BE MOVING TOWARDS GTF BUT WHERE IT
COMES TO A HALT IS QUESTIONABLE. ANOTHER WEAK SHORTWAVE WILL
APPROACH THE ROCKIES THURSDAY NIGHT. WARM AIR ALOFT ALONG WITH
COLD SURFACE TEMPS ACROSS THE EASTERN ZONES BRING THE POSSIBILITY OF
FREEZING RAIN. THE CHANCE APPEARS LOW BUT WILL HAVE A MENTION IN
THE WEATHER GRIDS. THE SHORTWAVE WILL MOVE EAST OF THE ZONES
FRIDAY AND HIGH PRESSURE WILL AGAIN BUILD OVER THE ZONES. THE
SHORTWAVES WILL HOLD BACK SOME OF THE WARMING THAT WOULD OTHERWISE
BE EXPECTED FROM THE CONTINUED PRESENCE OF THE HIGH PRESSURE
RIDGE. ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS CONTINUING TO
SHOW SOME CONSISTENCY THOUGH DETAILS REGARDING PLACEMENT OF COLD
INTRUSIONS AND SNOW BANDS REMAIN DIFFICULT. GENERALLY THE PATTERN
WILL BE ONE WITH MOIST NORTHWEST FLOW ALOFT PERSISTING OVER THE
AREA AND SHORT WAVE ENERGY MOVING THROUGH FROM TIME TO TIME. SNOW
THAT DEVELOPS OVER THE AREA FRIDAY NIGHT MOVES EAST ON SATURDAY
LEAVING BEHIND SCATTERED SNOW SHOWERS AND COOL TEMPERATURES ACROSS
THE NORTH. SHORT WAVE ENERGY MOVING INTO WESTERN MONTANA SUNDAY
WILL BRING ANOTHER ROUND OF SNOW TO THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS TO THE EAST. SCATTERED SNOW REMAINS A POSSIBILITY
MONDAY AS COLD AIR REMAINS OVER PORTIONS OF CENTRAL AND NORTHEAST
MONTANA. ANOTHER SHORT WAVE APPROACHES WESTERN MONTANA TUESDAY AND
BRINGS INCREASING CHANCES OF SNOW TO THE ROCKIES BEFORE SPREADING
EAST DURING THE DAY. SCATTERED LIGHT SNOW WILL CONTINUE WEDNESDAY.
TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES WITH ONLY
PORTIONS OF SOUTHWEST MONTANA HAVING ANY HOPE OF SEEING SOME
AFTERNOON HIGHS ABOVE FREEZING.

&&

.AVIATION...
UPDATED 0000Z.
MOIST WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING MID AND
HIGH CLOUDS ACROSS THE AREA. HEAVY SNOW AND GUSTY WINDS WILL
CONTINUE ALONG THE ROCKY MOUNTAIN FRONT AND OVER THE HIGHER TERRAIN
OF SOUTHERN LEWIS AND CLARK COUNTY. GUSTY WINDS OVER THE ADJACENT
PLAINS WILL DIMINISH OVERNIGHT...WITH ANOTHER PUSH OF COLD AIR
MOVING INTO NORTHERN AND EASTERN PORTIONS OF NORTH CENTRAL MONTANA
ON THURSDAY. WIDESPREAD LIGHT SNOW AND FOG WILL DEVELOP ACROSS THE
FORECAST AREA THURSDAY MORNING WITH CONDITIONS GRADUALLY IMPROVING
LATE IN THE AFTERNOON. MPJ

&&

.HYDROLOGY...
FLOODING HAS OCCURRED ALONG THE MADISON RIVER NEAR ENNIS IN
MADISON COUNTY AND HAS AFFECTED PARTS OF HIGHWAY 287. THE RIVER
IS EXPECTED TO REMAIN ABOVE BANK-FULL AND THUS THE FLOOD WARNING
WILL CONTINUE UNTIL FURTHER NOTICE. THE NATIONAL WEATHER SERVICE
AND LOCAL OFFICIALS WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  28  35  30  37 /  20  60  40  50
CTB   4  20  17  20 /  20  70  50  60
HLN  20  35  24  39 /  50  60  50  50
BZN  17  37  21  39 /  40  60  60  50
WEY  10  28  16  29 /  70  90  90  70
DLN  20  34  24  37 /  50  60  70  40
HVR  -1  12   7  12 /  20  70  70  50
LWT  25  33  26  38 /  20  50  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR ELEVATIONS ABOVE
5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...SOUTHERN
ROCKY MOUNTAIN FRONT.

HIGH WIND WARNING UNTIL 11 AM MST THURSDAY FOR ELEVATIONS BELOW
5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR ELEVATIONS ABOVE
5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 12, 2:25 PM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MST WED JAN 12 2011

MTZ014-048-132130-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
225 PM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 5000
FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5AM MST FRIDAY FOR
ELEVATIONS ABOVE 5000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ015-132130-
MADISON-
225 PM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS WILL REMAIN IN
EFFECT UNTIL FURTHER NOTICE.

LIGHT SNOWFALL WILL DEVELOP THIS EVENING CAUSING DIFFICULT TRAVEL
CONDITIONS AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WARNING FOR THE MADISON RIVER NEAR ENNIS WILL REMAIN IN
EFFECT UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-132130-
NORTHERN ROCKY MOUNTAIN FRONT-
225 PM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 5000
FEET.

A HIGH WIND WARNING IS IN EFFECT FOR ELEVATIONS BELOW 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5AM MST FRIDAY FOR
ELEVATIONS ABOVE 5000 FEET.

A HIGH WIND WARNING IS IN EFFECT FOR ELEVATIONS BELOW 5000 FEET
UNTIL 11 AM MST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>013-044>047-049>055-132130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
225 PM MST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOWFALL WILL DEVELOP ON THURSDAY CAUSING DIFFICULT TRAVEL
CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:47 AM MSTWind Chill AdvisoryTFX4 hr
Jan 13, 10:41 AM MSTWinter Weather AdvisoryTFX4 hr
Jan 13, 2:33 PM MSTWinter Weather AdvisoryTFX38 hr

Nearby

River Flood Warnings in Montana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.